Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 284, NWS Little Rock, AR

August 1, 20124 counties in Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 1, 2012, 6:22 PM CDT for 4 counties in Arkansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2012, 6:22 PM CDT (23:22 UTC)
Expired
Aug 1, 2012, 7:15 PM CDT
In force
53 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Baxter County, AR, Fulton County, AR, Izard County, AR, Sharp County, AR

The radar

The Little Rock radar (KLZK), 159 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:09 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 3:09 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
309 PM CDT WED AUG 1 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

HEAT CONTINUES TO BE THE MAIN CONCERN WITH THIS FORECAST...ALONG
WITH RAIN CHANCES. EVEN WITH CLOUD COVER AND RAINFALL THIS
MORNING...TEMPERATURES HAVE REBOUNDED NICELY THIS AFTERNOON...WITH
AREAS FROM LITTLE ROCK AND WEST CLIMBING OVER THE CENTURY MARK.
ANOTHER MCV OVER SOUTHEAST KANSAS WILL MOVE SOUTHEAST INTO THE AREA
TONIGHT...AND CONTINUED RAIN CHANCES THROUGH THE OVERNIGHT HOURS.

WITH A SIMILAR SET UP THURSDAY TO TODAY...THINK THAT HEAT INDEX
READINGS WILL REMAIN A CONCERN...WITH THE HEAT ADVISORY CONTINUING
THROUGH THURSDAY AFTERNOON. SOME PLACES IN NORTHERN ARKANSAS MAY NOT
QUITE REACH CRITERIA...BUT WITH SEVERAL DAYS OF HOT
TEMPERATURES...HAVE KEPT ALL AREAS IN THE ADVISORY.

AS RIDGE OF HIGH PRESSURE CONTINUES TO SLOWLY MOVE WEST...NORTHWEST
FLOW WILL BRING SEVERAL IMPULSES INTO THE REGION. WHILE RAIN CHANCES
WILL NOT BE HIGH...THERE MAY BE ENOUGH CLOUD COVER ASSOCIATED WITH
THE FEATURES TO HELP KEEP HEAT INDEX READINGS IN CHECK. HAVE HELD
OFF ON EXTENDING HEAT ADVISORY INTO FRIDAY DUE TO THE RAIN AND
CLOUDS...EVEN THOUGH TEMPERATURES WILL REMAIN HOT.
&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY

MODELS RMN IN DECENT AGREEMENT THRU THE FCST PD. A STRONG UPR TROF
WL BE MOVG EWD THRU THE GREAT LAKES REGION AND NERN PART OF THE
NATION HEADING INTO EARLY NEXT WEEK. MEANWHILE...THE PERSISTENT UPR
RDG WL RETROGRADE WWD INTO THE ROCKIES...PLACING AR ON THE ERN
PERIPHERY OF THE RDG. AS A RESULT...A FNTL BNDRY WL APCH NRN AR ON
SUN AND IS PROGGED TO PUSH INTO CNTRL AR BEFORE STALLING OUT. THE
QUESTION RMNS IS HOW FAR S WL THE BNDRY MOVE INTO THE FA. KEPT POPS
IN 20-30 PERCENT RANGE THRU MOST OF THE PD. DISREGARDED THE GFS QPF
OUTPUT AS IT CONTS TO SUFFER FM CONVECTIVE FEEDBACK ISSUES.

THE BNDRY WL EVENTUALLY WASH OUT HEADING INTO THE MIDDLE OF NEXT
WEEK...WITH JUST THE TYPICAL WDLY SCTD DIURNAL CONVECTION POSSIBLE.
TEMPS WL RMN AT ABV NORMAL LVLS THRU THE PD.
&&

.FIRE WEATHER...

DANGEROUS WILDFIRE CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL
DAYS AS VERY HOT CONDITIONS AND MAINLY DRY CONDS PERSIST. THE VERY
DRY VEGETATION THAT IS IN PLACE AS A RESULT OF THE ONGOING SEVERE TO
EXCEPTIONAL DROUGHT WILL ONLY ADD TO THE WILDFIRE THREAT.

THE WILDFIRE THREAT RANGES FROM HIGH TO EXTREME ACROSS ALL OF THE
STATE. EXPECT WINDS OF 8 TO 15 MPH THE NEXT SEVERAL DAYS...WITH
HIGHER GUSTS IN SOME AREAS. MINIMUM RELATIVE HUMIDITY VALUES WILL
GENERALLY RANGE FROM 30 TO 40 PERCENT IN THE COMING DAYS...WITH SOME
LOCATIONS OVER WRN AR FALLING JUST BELOW 30 PERCENT. MANY COUNTIES
ACRS AR REMAIN UNDER BURN BANS...AND ANY FIRE WILL QUICKLY SPREAD
OUT OF CONTROL.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

SHORT TERM...58 / LONG TERM...44
Hazardous weather outlook, Aug 1, 5:00 AM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED AUG 1 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY FOR A LARGE PART OF ARKANSAS
DUE TO THE CONTINUED HOT TEMPERATURES AND ELEVATED HUMIDITY.
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO NEAR 110
DEGREES.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
ARKANSAS TODAY...MAINLY OVER NORTHERN...CENTRAL TO SOUTHERN
AREAS. AN ISOLATED STRONG STORM MAY BE SEEN...BUT THE OVERALL
SEVERE STORM THREAT WILL BE VERY LOW. ANY RAIN THAT IS SEEN WILL
HAVE LITTLE AFFECT ON THE OVERALL DROUGHT CONDITIONS.

THE STATE REMAINS IN A HIGH TO EXTREME WILDFIRE DANGER DUE TO THE
ONGOING DROUGHT CONDITIONS AND BONE DRY VEGETATION. MOST COUNTIES
HAVE BURN BANS IN PLACE. OUTDOOR BURNING OF ANY KIND IS STRONGLY
DISCOURAGED AS FIRES COULD QUICKLY SPREAD OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS IN EFFECT FOR A LARGE PART OF ARKANSAS ON THURSDAY
DUE TO THE CONTINUED HOT TEMPERATURES AND ELEVATED HUMIDITY.
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO NEAR 110
DEGREES.

ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AT TIMES
DUE TO SOME UPPER LEVEL WEATHER SYSTEMS THAT WILL MOVE ACROSS
ARKANSAS. OVERALL RAIN AMOUNTS AND COVERAGE WILL REMAIN LOW. ALSO
THE THREAT OF ANY STRONG TO SEVERE STORMS WILL REMAIN ISOLATED AND
BE VERY LOW.

THE WILDFIRE DANGER IS EXPECTED TO REMAIN HIGH TO EXTREME FOR THE
NEXT SEVERAL DAYS DUE TO THE ONGOING DROUGHT AND CONTINUED HOT
TEMPERATURES. ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
OVER THE NEXT SEVERAL DAYS...WITH NO WIDESPREAD RAINFALL EXPECTED IN
THE FORESEEABLE FUTURE TO BRING MUCH RELIEF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, Aug 1, 4:11 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
411 PM CDT WED AUG 1 2012

ARZ003-012155-
BOONE AR-
411 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOONE COUNTY UNTIL
500 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF ROBERSON HOLLOW...OR 11 MILES
NORTHEAST OF GREEN FOREST...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SELF...               ROBERSON HOLLOW...    RED BANK...
  OMAHA...              MYRTLE...             CAPPS...
  RIDGEWAY...           BURLINGTON...         BATAVIA...
  ALPENA...             WHITE MTN...          TUCKER HOLLOW PARK...
  SHAW LAKE DAM...      RED BLUFF...          PROSPERITY...
  PINEY MTN...          LICK BRANCH...        KENNEDY MTN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3649 9293 3616 9326 3622 9331 3623 9330
      3650 9330 3650 9329 3651 9304
TIME...MOT...LOC 2111Z 308DEG 13KT 3641 9324

227
Special weather statement, Aug 1, 5:08 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
508 PM CDT WED AUG 1 2012

ARZ003-004-012-013-012255-
BOONE AR-MARION AR-NEWTON AR-SEARCY AR-
508 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOONE...NORTHWESTERN
SEARCY...NORTHEASTERN NEWTON AND SOUTHWESTERN MARION COUNTIES UNTIL
600 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISON...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARRISON...           WESTERN GROVE...      VALLEY SPRINGS...
  SAINT JOE...          POINT PETER...        OLVEY...
  DUGGER...             CRAWFORD...           CAPPS...
  PINDALL...            GAITHER...            EVERTON...
  BELLEFONTE...         BATAVIA...            WOOLUM REC AREA...
  VERONA...             TOMAHAWK...           SULPHUR MTN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3607 9270 3591 9291 3622 9328 3635 9313
TIME...MOT...LOC 2208Z 312DEG 23KT 3623 9312

/56
Special weather statement, Aug 1, 5:12 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
512 PM CDT WED AUG 1 2012

ARZ004-005-012240-
BAXTER AR-MARION AR-
512 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION AND EXTREME
NORTHWESTERN BAXTER COUNTIES UNTIL 545 PM CDT...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF DIAMOND CITY...OR 15 MILES
NORTHWEST OF BULL SHOALS...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PRICE PLACE...        OZARK ISLE...         LAKEWAY...
  PEEL...               OAKLAND...            MONARCH...
  TATER KNOB...         SHORT MTN...          PINE MTN...
  OAKLAND PUBLIC USE AREA...                  LONG MTN...
  JONES PT WMA...       HWY 125 PARK...       BUCK CREEK PARK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3649 9252 3629 9267 3638 9288 3646 9288
      3646 9285 3651 9284
TIME...MOT...LOC 2212Z 302DEG 17KT 3652 9278

227
Local storm report, Aug 1, 5:30 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
530 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     HARRISON                36.24N 93.12W
08/01/2012  E50 MPH          BOONE              AR   LAW ENFORCEMENT

            STRONG WINDS HAVE KNOCKED DOWN SEVERAL POWERLINES AND
            CAUSED MINOR DAMAGE TO SEVERAL STRUCTURES IN THE CITY OF
            HARRISON.

&&

MCLAY
Special weather statement, Aug 1, 6:05 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
605 PM CDT WED AUG 1 2012

ARZ005-006-015-012335-
BAXTER AR-FULTON AR-IZARD AR-
605 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IZARD...SOUTHWESTERN
FULTON AND NORTHEASTERN BAXTER COUNTIES UNTIL 630 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GAMALIEL LANDING...OR 10 MILES NORTHEAST OF
MOUNTAIN HOME...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SALEM...              VIOLA...              SALEM ARPT...
  ROBINSON PT LNDG...   OXFORD...             MORRISTON...
  GAMALIEL LANDING...   FLINT SPRINGS...      BYRON...
  BEXAR...              WISEMAN...            WILD CHERRY...
  WHEELING...           VIOLET HILL...        VIDETTE...
  UNION...              MITCHELL...           HENDERSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3647 9212 3633 9171 3613 9184 3638 9235
      3650 9229
TIME...MOT...LOC 2305Z 296DEG 32KT 3640 9219

51

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:11 PM CDTSpecial Weather StatementLZKBoone44 min
Aug 1, 5:08 PM CDTSpecial Weather StatementLZKBoone47 min
Aug 1, 5:12 PM CDTSpecial Weather StatementLZKMarion28 min
Aug 1, 5:30 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion45 min
Aug 1, 5:36 PM CDTSevere Thunderstorm WarningLZKBaxter, Boone, Marion39 min
Aug 1, 6:05 PM CDTSpecial Weather StatementLZKFulton30 min
Aug 1, 6:15 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard30 min
Aug 1, 6:51 PM CDTSpecial Weather StatementLZKBoone44 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.